Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 188, NWS Dodge City, KS

July 9, 2015Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 9, 2015, 9:03 PM CDT for Morton County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 9:03 PM CDT (02:03 UTC)
Expired
Jul 9, 2015, 9:44 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 188 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS53 KDDC 100203
SVRDDC
KSC129-100300-
/O.NEW.KDDC.SV.W.0188.150710T0203Z-150710T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 1000 PM CDT

* AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF ELKHART...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ELKHART AND RICHFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3723 10204 3735 10198 3721 10161 3699 10189
      3699 10202 3700 10204
TIME...MOT...LOC 0203Z 216DEG 12KT 3708 10198 

HAIL...1.00IN
WIND...60MPH

$$

GERARD
1 follow-up statement
059 
WWUS53 KDDC 100244
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT THU JUL 9 2015

KSC129-100254-
/O.CAN.KDDC.SV.W.0188.000000T0000Z-150710T0300Z/
MORTON KS-
944 PM CDT THU JUL 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
VERY HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.

LAT...LON 3723 10204 3735 10198 3721 10161 3699 10189
      3699 10202 3700 10204
TIME...MOT...LOC 0242Z 216DEG 12KT 3719 10188 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:22 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 9, 6:22 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT THU JUL 9 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 136 PM CDT THU JUL 9 2015

SHORT RANGE MODELS INDICATE AN INCREASINGLY DIFLUENT WEST TO
SOUTHWESTERLY FLOW ALOFT PREVAILING ACROSS THE WESTERN HIGH
PLAINS TONIGHT AS A LARGE SCALE UPPER LEVEL LOW OUT WEST LIFTS
NORTHWARD INTO THE GREAT BASIN. MEANWHILE, AN UPPER LEVEL
PERTURBATION WITHIN THE FLOW ALOFT WILL LIFT ACROSS THE SOUTHERN
ROCKIES INTO THE HIGH PLAINS OVERNIGHT SETTING THE STAGE FOR
POTENTIAL THUNDERSTORM DEVELOPMENT ACROSS THE REGION. AS AN UPPER
LEVEL JET CORE CLIMBS NORTHEAST ACROSS THE SOUTHERN ROCKIES, THE
FOCUS FOR DIURNALLY DRIVEN THUNDERSTORMS THIS EVENING WILL FOCUS
JUST OFF THE FRONT RANGE IN THE VICINITY OF A DEVELOPING LEE SIDE
TROUGH WHERE ADEQUATE MOISTURE IS PRESENT. AS CLEARING ALLOWS
LOWER/MID LEVEL LAPSE RATES TO STEEPEN, THUNDERSTORMS ARE LIKELY
TO DEVELOP ACROSS EASTERN COLORADO LATE THIS AFTERNOON AND EVENING,
THEN POTENTIALLY DRIFT EASTWARD INTO EXTREME WESTERN KANSAS LATE
TONIGHT. STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WITH
MUCAPE VALUES IN EXCESS OF 1000 J/KG. HOWEVER, ANYTHING STRONGER
IS LESS LIKELY WITH NAM/GFS MODEL SOUNDINGS SHOWING LESS THAN
FAVORABLE VERTICAL SHEAR PROFILES.

THUNDERSTORM CHANCES WILL SPREAD FURTHER EASTWARD ACROSS WESTERN
AND PORTIONS OF CENTRAL KANSAS FRIDAY AS THE UPPER LEVEL SHORTWAVE
LIFTS NORTHEAST ACROSS THE CENTRAL PLAINS. AS THIS FEATURE MOVES
THROUGH, THE LEE SIDE TROUGH IS PROJECTED TO EDGE SLOWLY EASTWARD
INTO EXTREME WESTERN KANSAS BY FRIDAY AFTERNOON SHIFTING THE FOCUS
FOR POTENTIAL THUNDERSTORM DEVELOPMENT ACCORDINGLY. THUNDERSTORMS
WILL BE POSSIBLE LATE FRIDAY AFTERNOON ACROSS WESTERN KANSAS AS
CAPPING WEAKENS AND VERTICAL SHEAR PROFILES BECOME MORE FAVORABLE.
INCREASING INSTABILITY, INCLUDING CAPE VALUES IN EXCESS OF 2000
J/KG, COULD RESULT IN SOME STORMS BECOMING SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREAT. ALTHOUGH TO A LESSER
EXTENT, THE INCREASINGLY FAVORABLE DEEP LAYER SHEAR TOWARD FRIDAY
EVENING SUGGESTS THE SLIGHTLY HEIGHTENED POTENTIAL FOR AN
ISOLATED TORNADO.

SLIGHT WARMER LOW TEMPERATURES CAN BE EXPECTED TONIGHT AS A SLOWLY
DEVELOPING LEE SIDE TROUGH TURNS THE FLOW ACROSS WESTERN KANSAS
MORE SOUTH-SOUTHEASTERLY. AS SURFACE DEWPOINTS RANGE FROM THE
UPPER 50S(F) TO THE LOWER 60S(F), LOOK FOR LOWS DOWN INTO THE MID
TO UPPER 60S(F) TO NEAR 70F IN SOUTH CENTRAL KANSAS. A MORE SOUTH
TO SOUTHWESTERLY FLOW WILL DEVELOP FRIDAY AS THE LEE SIDE TROUGH
STRENGTHENS ACROSS EXTREME EASTERN COLORADO. THIS WILL DRAW WARMER
AIR NORTHWARD INTO THE REGION WITH H85 TEMPERATURES CLIMBING UP
INTO THE MID TO UPPER 20S(C) ACROSS CENTRAL AND SOUTHWEST KANSAS.
HIGHS CAN BE EXPECTED WELL UP INTO THE 80S(F) FRIDAY AFTERNOON
WITH NEAR 90F POSSIBLE IN SOME LOCATIONS IN SOUTHWEST KANSAS
CLOSER TO THE OKLAHOMA BORDER.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 243 PM CDT THU JUL 9 2015

GENERALLY DRIER CONDITIONS ARE EXPECTED ACROSS WESTERN KANSAS THIS
WEEKEND AS MEDIUM RANGE MODELS INDICATE A BROAD UPPER LEVEL RIDGE OF
HIGH PRESSURE RETROGRADING OUT OF THE SOUTHEASTERN CONUS INTO THE
SOUTH PLAINS. ALTHOUGH MODEST INSTABILITY WILL BE PRESENT ACROSS THE
HIGH PLAINS, SUBSIDENCE ASSOCIATED WITH THE UPPER LEVEL HIGH AND A
WEAKENING FLOW ALOFT WILL LIKELY RESULT IN DRIER CONDITIONS LATE
SATURDAY THROUGH THE END OF THE WEEKEND. THERE IS A SLIGHT CHANCE
FOR ISOLATED THUNDER LATE MONDAY AS AN UPPER LEVEL SHORTWAVE
TRANSITIONING EAST ACROSS THE NORTHERN PLAINS SENDS AN ATTENDANT
COLD FRONT SOUTHWARD INTO WESTERN KANSAS EARLY NEXT WEEK. THE
WARMING TREND WILL CONTINUE THROUGH THE WEEKEND AS THE
AFOREMENTIONED UPPER LEVEL HIGH MOVES BACK WEST INTO THE SOUTH
PLAINS. A PREVAILING SOUTHERLY FLOW WILL ENHANCE WARM AIR ADVECTION
INTO WESTERN KANSAS ALLOWING HIGHS TO CLIMB WELL INTO THE 90S(F) TO
NEAR 100F SATURDAY AND SUNDAY. HIGHS ARE EXPECTED TO REACH THE
90S(F) AGAIN MONDAY IN SPITE OF A WEAK FRONTAL BOUNDARY PROJECTED TO
MOVE SOUTHWARD INTO WESTERN KANSAS SOMETIME DURING THE DAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 622 PM CDT THU JUL 9 2015

VFR CONDITIONS ARE EXPECTED THROUGH THE FIRST PART OF THIS TAF PERIOD.
LOW LEVEL MOISTURE SPREADING INTO THE THE HAYS AREA COULD RESULT IN
MVFR CIGS REDEVELOPING AROUND OR AFTER MIDNIGHT. WIDELY SCATTERED
THUNDERSTORMS COULD DEVELOP/SPREAD NORTHEAST ACROSS WESTERN AND CENTRAL
KANSAS THROUGH THE LATE NIGHT HOURS. CONFIDENCE ON HOW MUCH DEVELOPMENT
WE WILL SEE IS NOT REAL HIGH BUT FOR NOW HAVE INCLUDED VCTS AT THE TAF
SITES LATER TONIGHT INTO EARLY FRIDAY. LOOK FOR WINDS TO INCREASE FROM
THE SOUTH ON FRIDAY AS A SURFACE LOW PRESSURE TROUGH DEVELOPS ALONG
THE KANSAS COLORADO BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  70  96 /  30  30  30  10
GCK  63  89  69  98 /  30  40  30  10
EHA  63  91  68  97 /  40  30  30  10
LBL  65  88  69  96 /  40  30  30  10
HYS  63  89  71  98 /  30  30  30  10
P28  67  88  71  93 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJOHNSON
LONG TERM...JJOHNSON
AVIATION...GERARD
Hazardous weather outlook, Jul 9, 4:07 AM CDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
407 AM CDT THU JUL 9 2015

KSZ030-031-043>046-061>066-074>081-084>090-100915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
407 AM CDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT BUT SEVERE WEATHER IS NOT EXPECTED.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. THERE ARE VERY SMALL CHANCES OF THUNDERSTORMS
DURING THE LATE AFTERNOON AND EARLY NIGHT TIME SATURDAY AND SUNDAY,
PARTICULARLY ACROSS FAR WESTERN KANSAS. THESE THUNDERSTORMS COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THERE IS A SMALL
CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY JUST ABOUT
ANYWHERE ACROSS WESTERN AND CENTRAL KANSAS. THESE STORMS COULD
ALSO BE SEVERE WITH LARGE HAIL.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

JF

In the hours before

Special weather statement, Jul 9, 8:48 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT THU JUL 9 2015

KSZ085-100230-
STEVENS KS-
848 PM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY UNTIL 930 PM
CDT...

AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF FETERITA...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGOTON AND FETERITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 10155 3707 10155 3734 10150 3723 10111
      3700 10134
TIME...MOT...LOC 0148Z 214DEG 20KT 3704 10146

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:48 PM CDTSpecial Weather StatementDDCStevens42 min
Jul 9, 8:58 PM CDTSevere Thunderstorm WarningDDCStevens47 min
Jul 9, 9:42 PM CDTSpecial Weather StatementDDCGrant48 min
Jul 9, 10:23 PM CDTAreal Flood WarningDDCMorton9 hr
Jul 10, 5:36 PM CDTSpecial Weather StatementDDCEllis39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.